Dense Fog, Eastern Uinta Basin
- When
- January 5, 8:00 PM MST to January 6, 11:30 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Moist and stable conditions resulted in widespread dense fog across the eastern Uinta Basin. The Vernal ASOS reported visibilities down to 1/4 mile.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Moist and stable conditions resulted in widespread dense fog across the eastern Uinta Basin. The Vernal ASOS reported visibilities down to 1/4 mile.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 5, 3:02 PM MST, 4 hours 58 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND JUNCTION CO 302 PM MST SUN JAN 5 2003 UPDATED TO ADD A WINTER WEATHER ADVISORY FOR THE I-70 CORRIDOR FROM DE BEQUE EAST THROUGH EAGLE DUE TO LOCALLY HEAVY SNOW AND REPORTS OF NUMEROUS ACCIDENTS ALONG THE HIGHWAY. ADVISORY WILL BE IN EFFECT UNTIL 9 PM MST THIS EVENING. UPPER LOW DROPPING SOUTH THROUGH WYOMING WITH CONVECTIVE SNOWS FALLING ALONG THE LEADING EDGE OF FRONTAL BOUNDARY. KGJX WSR-88D INDICATING PLENTY OF ACTIVITY DROPPING SOUTH THROUGH THE REGION... WITH HEAVY SNOW FALLING IN SOME AREAS. LOCAL SNOWFALL AMOUNTS ALREADY IN THE 2-6 RANGE OVER PORTIONS OF THE NW PLATEAU.... ALTHOUGH ACTIVITY WL BE ON THE DECREASE OVER THIS AREA THE REST OF THIS AFTERNOON AND EVENING AS SFC FRONT CONTS TO MOVE SOUTH. WITH ACTIVIY ON THE DECREASE...HAVE OPTED NOT TO ISSUE A SNOW ADVISORY ATTM SINCE ADDITIONAL ACCUMULATIONS WL BE ON THE LIGHT SIDE. IR IMAGERY INDICATING COOLING CLOUD TOPS REDEVELOPING OVER THE CENTRAL PORTIONS OF THE FCST AREA THIS AFTEROON. EXPECT A FAIRLY IMPRESSIVE BAND OF SNOW TO CONT TO DROP SOUTH THROUGH THE EARLY EVENING HOURS. COLD CORE THEN MOVES OVER...KEEPING CONDS UNSETTLED THROUGH LATE THIS EVENING FOR A CONTINUATION OF SNOW SHOWERS. AS FLOW COMES AROUND TO THE NORTHEAST AND EAST...EXPECT SOME ENHANCED ACTIVITY FOR THE EASTERN UINTA MOUNTAINS IN NORTHEAST UTAH THIS EVENING...WHICH WL BE IN A FAVORABLE POSITION FOR LOCAL OROGRAPHIC SNOWFALL. HOWEVER...REMAINDER OF THE NORTHERN ZONES WL SEE A DRAMATIC DECREASE IN ACTIVITY AS OVERALL DOWNSLOPE COMPONENT TAKES HOLD. WL SHIFT FOCUS OF SNOW SHOWERS INTO THE SOUTHERN ZONES AFTER MIDNIGHT TONIGHT. THE UPPER LOW WL CONT TO DROP SOUTH INTO SOUTHERN AZ BY MIDDAY MONDAY...WITH SNOW SHOWERS DIMINISHING OVER THE SOUTHERN ZONES DURING THE DAY ON MONDAY. UPPER LEVEL RIDGE BUILDS IN LATE MONDAY...WITH MODEL TIME SETIONS INDICATING VERY DRY AND STABLE CONDS SETTING UP. WITH FRESH SNOWFALL IN THE UINTA BASIN IN NORTHEAST UTAH...EXPECT ANOTHER ROUND OF LOW CLOUDS AND FOG TO START OFF THE NEW WORK WEEK. HAVE MADE ADJUSTMENTS TO THE GRIDS TO COVER THESE DETAILS. EXPECT SOME FAIRLY DECENT DIURNAL SWINGS IN TEMPS STARTING MONDAY NIGHT AND CONTINUING THROUGH WEDNESDAY WITH MOSTLY CLEAR...DRY AND STABLE CONDS IN PLACE. JDC EXTENDED (THU THROUGH SUN)...SHORT WAVE RIDGE WILL MOVE ACROSS CWA ON THURSDAY BUT CLOUDS WILL INCREASE ACROSS NORTHERN SECTIONS AHEAD OF TROUGH ENTERING GREAT BASIN. THE NEW MODEL RUNS ARE A BIT SLOWER WITH NEXT SYSTEM....WITH A SHORT WAVE MOVING ACROSS NORTHERN CWA ON FRIDAY AND HAVE CONTINUED SLIGHT CHANCE OF SNOW SHOWERS FOR NORTHERN AND CENTRAL MOUNTAINS. PATTERN DRIES SLIGHTLY BUT WEAK WAVES WILL CONTINUE A SLIGHT CHANCE OF SNOW SHOWERS OVER NORTHERN MOUNTAINS THIS WEEKEND. TEMPS LOOK GOOD. MPM .GJT...WINTER WEATHER ADVISORY UNTIL 9 PM MST FOR COZ007>008.
COZ001>014-017>023-UTZ022>025-027>029-061159- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 500 AM MST SUN JAN 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... THIS MORNING...PATCHY DENSE FOG IN THE COLORADO NORTHWEST PLATEAU AND IN THE EASTERN UINTA BASIN COULD CAUSE LOCALLY HAZARDOUS DRIVING CONDITIONS. HIGHWAYS 40 AND 64...ALONG THE YAMPA AND WHITE RIVERS RESPECTIVELY...ARE VULNERABLE TO POOR VISIBILITY DUE TO FOG. THIS AFTERNOON AND EVENING...A COLD FRONT WILL PUSH THROUGH THE REGION. BRIEF BUT LOCALLY HEAVY SNOWFALL AND STRONG...BUFFETING WINDS WILL CAUSE HAZARDOUS DRIVING CONDITIONS IN THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. JOE
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338278.